OK- I started the Avinza. It was finally delivered to my local pharmacy. So far, I have a very weird, almost sweet taste in my mouth, my Coca Cola tastes horrid, food tastes weird, my eyes are blurry and my ears are ringing. I can't turn my head without feeling like I am going to vomit. I took it at 7:00 am this morning.
It's a holiday here so my pm doctor isn't available to ask if this is normal. The script says take the 30 mgs once daily, but my pm doctor told me to take one in the morning and one before bed for the first few days to get the level up & consistant in my system? I'm not so sure I want to take it tonight because if I lay down (I tried that earlier when the bad effects came on) the room spins horribly and I gag like I'm going to vomit.
What to do? Any suggestions at all? Oh yeah, I have also developed these itchy bumps on my cheeks and chin, which make me think allergic reaction possibly? I do know that morphine makes you itch though...
The only thing I can recommend is calling a pharmacy and ask them about your symptons. I know wallgreens nationwide are open today as well as probally all walmarts. It sounds like you may be allergic but alot of people have strange reactions when they first start medications. Some cities have ask a nurse at the hospitals available 24-7. I'd be safe rather than sorry. Hope this helps. texascritter
Hi Lezlee - I would say that the itching is kind of the norm with narcotics. But usually the rash and/or hives doesn't accompany the slight itchiness which tends to go away. I would have to guess that you are having an allergic reaction to the drug if you are having both the hives and the itching together. Have you tried taking an over the counter Benedryl (just plain Benedryl)? Sometimes if I can't get ahold of my doc and I'm having a mild reaction to something I'll take a 25mg. or 50 mg. worth of Benedryl and it can help the itching. I'm not a doctor and I don't know what other meds you are on, so you probably should call your doc or, because of the holiday, you may want to call the emergency room at your local hospital and ask to speak to the ER nurses station. Perhaps they can advise you. The vomitting sounds very familiar. I know that folks on Avinza as well as people on other narcotics somtimes experience nausea and vomitting when they first start taking opiates. That's probably why most people take their Avinza at night. Perhaps your doc can prescribe something for your nausea like compazine or other medication. If you are having trouble keeping even that down, most of the anti-nausea meds come in suppository form. It sounds like you are having a rough time and my heart goes out to you. Is there someone on call for your PM doc? You may need to go to the ER or an urgent care center if you absolutely can't get through the night. I wish you luck - KathyMac
Thank you for the help ladies. I went (hubby drove me) to the pharmacy and had the pharmacist look at my face. He said it did look like it could be a slight allergic reaction, so I took your advice and picked up some benadryl. It took the itching away, but the bumps are still slightly visible. I still feel like total crap though. Still the ringing in the ears, blurred vision and weird taste in my mouth. The benadryl also helped me to be able to lay down for a bit without that room spinning thing.
I think I will not take the evening dose of the Avinza and will let my pm doctor know what happened tomorrow morning. If this is just normal stuff and my body needs to adjust, then I hope it adjusts quickly because the side effects are almost as bothersome as the pain. Oh- as far as the pain goes, my pain went from an 8 down to about a 6.5 for about an hour and a half, and now I am back at an 8 and holding steady. Urghh....Will it ever end? My fingers are crossed that it will. It may just take some fine tuning with the pm doctor I guess.
My advice is stick to the once a day dosing if that is what the script says.
with the exception of allergic reactions all other side effects will go away,i promise.you really have to give a meds a 2 week trial before you write them off unless the side effects are so horrible you cant take it.
as far as pain levels go,most docs will start low on a new med to see how you react and then adjust your dose as needed.once you reach a level that provides adequate pain relief it should keep the pain levels low.
Thank you for the reply. Yes, my dr. wrote the scrip for the 30 mgs. once daily, but then told me that for the first few days he wanted me to take one in the morning and one at bed time because he wanted the levels of the medication to increase and become constant in my body. I didn't understand that, but this is his specialty, so I didn't question it. I will from now on though. If I need clarification then I will get it just for my piece of mind.
I will d*****ately allow adequate time for the side effects to ease up before I tell the dr. that I just can't stand it. I think I can stand the side effects for a couple of weeks as long as I know they are normal and not an allergic reaction. This is so new to me. I've never had to take oral morphine before, so I think I will have to wait this one out.
being as the doc may have started you low,if he said"take 1am and 1 pm) for the first 2 days thats between you and your doc.
I could understand that your serum level is on the downslope after the first 12 hrs pass.and taking a pill at around the 15 hourwould prevent the last few hours dropping off completely meaning not enough medication left to keep the pain down.
it just seems like an odd way to start a new med.most docs would start at the lowest theraputic dose and add a bt drug for the times inbetween.
I dont take BT meds but im taking a different LA morhine 3x a day
I take 60 mg 3x a day and from day 1 i loved the relief and the lack of feeling like i was on narcotics.
it doesnt kick in or wear off rapidly like oxycodone did and there is no euphoric feeling,so besided the constpation side effects are not a problem.
I thought it was a bit weird when he told me to take 1 in the morning and one in the evening as well too, but again, since I've never taken any kind of LA medication, his explanation made a little bit of sense to me.
I did look Avinza up when I got home that day and saw that 30 mgs. was the lowest dose, but I also got concerned when it said that this is a once a day medication. Maybe he thought that instead of using the BT meds, taking it twice a day would get the levels up faster? I'm not sure.
Everything you have explained to me makes perfect sense, and I am going to call them tomorrow morning and ask about the side effects I had, and ask very clearly about him still wanting me to take it twice a day. I think if I continue to have the BT pain, then maybe I'll ask to only take it once a day and have something else for the BT pain. If I end up not needing anything else because I stop having the BT pains, then wonderful.
I hope I don't bother anyone with the questions I'll probably end up asking, but you guys have really been great and are a wealth of useful information, support and understanding. The main thing is I just want to make sure that I am able to make informed choices in my pm care. I don't want to take anything I don't need to take, and I don't want to be in constant severe pain, so this is truly a learning experience for me.
I may have made the wrong choice, but I didn't take the night time dose my pm doctor told me to, just in case part of what happened today was an allergic reaction. I can tough out the pain tonight. I've got my TENS unit and ice packs as well as warm packs. I am using my Lidoderm patches too.